Colorado, 2024

Hail and Damaging Winds in Colorado, August 22, 2024

August 22, 2024 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorm brought wind gusts up to 68 mph to eastern Elbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm brought wind gusts up to 68 mph to eastern Elbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 22, 2:42 PM MST, 1 hour 37 minutes earlier. Its key messages:

  • Numerous showers and scattered thunderstorms late this afternoon and evening. A few strong to severe storms possible across the plains this evening.
  • Heavy rainfall with localized flash flooding possible across the burn areas and where storms train over the same location.
  • Gradual drying trend expected this weekend into early next week.
Area forecast discussion, Aug 22, 2:42 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
342 PM MDT Thu Aug 22 2024

.KEY MESSAGES...

- Numerous showers and scattered thunderstorms late this afternoon
  and evening. A few strong to severe storms possible across the
  plains this evening.

- Heavy rainfall with localized flash flooding possible across the
  burn areas and where storms train over the same location.

- Gradual drying trend expected this weekend into early next week.

&&

.SHORT TERM /Through Friday/...
Issued at 342 PM MDT Thu Aug 22 2024

Short wave trough embedded in the southwest flow aloft is
producing showers and thunderstorms across eastern Utah and
western Colorado. Clearing has occurred ahead of the trough over
eastern Colorado. RAP model shows MLCAPE reaching 800 J/kg where
it has cleared. Cumulus clouds have been quick to form once it
clears, so we seem on track for scattered to numerous showers and
thunderstorms where it clears for a few hours. There is also a
boundary over eastern Colorado, roughly from Holyoke to Limon.
East of this line it is warmer and MLCAPE is up to 2000 J/kg. The
best chance for severe storms will be along and east of this line.
The showers and storms progress eastward and come to an end
around or a little after midnight.

For Friday, the upper level ridge shifts a little northward and
seems to cap convection over southeast Colorado. Best chance for
storms will be north of this (north of I-70). Appears to be enough
moisture (precipitable water values 120-150% of normal) and
instability (MLCAPE up to 800 J/kg) for scattered afternoon
thunderstorms. Heavy rain and gusty outflow winds will be the main
threats. The best instability will again be over far eastern
Colorado where a few severe thunderstorms will be possible.

&&

.LONG TERM /Friday night through Thursday/...
Issued at 342 PM MDT Thu Aug 22 2024

We're seeing similar trends in the models to what we've seen over
the last few days. The trough passing north of us this weekend
continues to get slower and with less effect on Colorado. The
drying trend today is about a day slower than what we saw
yesterday. It's there, but it's really slow. So we should see a
very gradual decrease in both thunderstorm coverage and intensity,
but we'll have at least scattered storms over the mountains and
isolated late day storms on the plains through the weekend. The
upper and lower level forcing from the trough is also getting
separated. It still looks like there will be a shift to northwest
winds late Saturday, while the upper level wind shift and QG lift
is now late Sunday or early Monday. So we still expect a bit more
southwest wind both days, with Sunday more likely to be breezier
and drier. But the impact is looking less than before, as
humidities are more likely to stay above 15% and winds below 20 or
25 mph. If the trough passage is overnight, we'd probably have a
round of showers or storms at that time.

The same trends hold for next week. A weaker trough leads to less
of a dry intrusion and further north. The really dry air may never
get to our mountains. So we'll have lower PoPs, but the odds of a
dry day are getting slim. Temperatures also won't change much, a
few degrees of cooling with the front/trough, but then a little
warming again. It's probably all within a couple degrees of 90 for
Denver.

Models diverge with the next trough, but the stronger solutions
are mostly north of us. There's still reasonable agreement on some
kind of front about Thursday with the air behind it somewhere
between the upper 70s and upper 80s. It's looking more likely that
the cooling will not be that much. The models with a strong
Canadian system bring in drier air from the west, while the weaker
ones leave room for the flow to get more southerly and we stay on
the edge of the moisture and possibly even getting an increase
again.

&&

.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 1134 AM MDT Thu Aug 22 2024

Clouds are beginning to thin/clear from southwest to northeast,
which will help destabilize the atmosphere. North to northwest winds
are expected to turn northeast to east through 21Z ahead of the
shower/thunderstorm development. Expect numerous showers and
scattered thunderstorms to track across the Denver area between 21Z
to 02Z. Gusty outflow winds will produce a wind shift or two. The
showers and storms are expected to be east of the Denver area by
03Z. Low clouds are expected to form late tonight and Friday morning
over eastern Colorado. South to southwest drainage winds should keep
the low clouds east of the Denver area. If a Denver Cyclone
develops, it could pull low clouds into the Denver area. Light winds
are expected Friday. Scattered thunderstorms are expected to form
after 20-21Z.

&&

.HYDROLOGY...
Issued at 342 PM MDT Thu Aug 22 2024

Airmass is moist with precipitable water values 140-160 percent
of normal. Expect the storms to produce heavy rain. Storms should
be moving along, so expect the flooding threat to be limited. If a
storm moves over a flood prone area, or happens to train over the
same area, flash flooding will be possible. Best chance for this
redevelopment of storms will be over the Palmer Divide east-
northeast across southern Washington and northern Lincoln
Counties.

For Friday, airmass dries a little with precipitable water values
of 120-150 percent of normal. The storm coverage also decreases,
leading to a lower threat. However a strong storm in the wrong
spot can still produce flooding.

There will be a gradual decrease in moisture through the weekend.
There will still be some thunderstorms and a low risk of burn area
flooding, but moisture will be limited and storm motions will be
faster. There should be little or no risk for the early part of
next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM...Gimmestad
AVIATION...Meier
HYDROLOGY...Meier/Gimmestad
Hazardous weather outlook, Aug 22, 10:01 AM MST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Thu Aug 22 2024

COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Thu Aug 22 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are forecast across the
mountains today, and will gradually spread into the I-25 corridor
and plains this afternoon and evening. These storms will be
capable of producing heavy rainfall, which could lead to
localized flooding issues across the burn areas, and in locations
that have recently received heavy rain. A few strong to severe
storms are also possible, mainly east of I-25 this evening.
Stronger storms could produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through Sunday there will be scattered afternoon and
evening thunderstorms over the mountains with isolated storms on
the plains. The primary threat these storms will pose is strong
wind gusts potentially above 50 mph. There is a limited threat of
flash flooding on the recent burn areas, mainly on Friday.
Elevated fire weather conditions may develop across the foothills
and plains this weekend due to warm, dry, and breezy conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of heavy rain, hail, and strong winds will be appreciated.

Meier/Gimmestad

In the hours before

Special weather statement, Aug 22, 3:36 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Denver CO
436 PM MDT Thu Aug 22 2024

COZ041-046-222300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
436 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ELBERT COUNTY
THROUGH 500 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kiowa, or 34 miles west of Limon, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Elbert County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3923 10439 3929 10444 3949 10422 3931 10406
TIME...MOT...LOC 2236Z 235DEG 19KT 3930 10434

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RODRIGUEZ
Special weather statement, Aug 22, 3:49 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Denver CO
449 PM MDT Thu Aug 22 2024

COZ036-040-041-222315-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
449 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN DOUGLAS AND WEST CENTRAL
ELBERT COUNTIES THROUGH 515 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Larkspur, or 30 miles south of Denver, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southwestern Highlands Ranch, Castle Rock, southwestern Parker,
Roxborough Park, Elizabeth, Larkspur, Perry Park, Louviers, The
Pinery, Franktown, Ponderosa Park, Castle Pines, Sedalia, and
Greenland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10490 3930 10509 3954 10502 3939 10448
TIME...MOT...LOC 2248Z 230DEG 39KT 3929 10489

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RODRIGUEZ
Special weather statement, Aug 22, 4:18 PM MST, 1 minute before
Special Weather Statement
National Weather Service Denver CO
518 PM MDT Thu Aug 22 2024

COZ040-041-045-222345-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
518 PM MDT Thu Aug 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT AND WESTERN ARAPAHOE COUNTIES THROUGH 545 PM
MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Parker, or 17 miles southeast of Denver, moving northeast at
40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aurora, eastern Centennial, Parker, The Pinery, Buckley SFB, Arapahoe
Park, and northeastern Castle Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3941 10475 3950 10487 3977 10474 3960 10435
      3956 10443 3957 10448 3956 10449 3956 10447
      3955 10446
TIME...MOT...LOC 2317Z 219DEG 36KT 3952 10474

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

RODRIGUEZ

The radar

The Denver radar (KFTG), 55 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Elbert

When
August 22, 4:19 PM MST to 4:22 PM MST
Where
Elbert County, 9.71 mi WSW of Agate
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -104.120

Pea to dime sized hail nearly covered the ground.

Thunderstorm Wind, Elbert

When
August 22, 4:41 PM MST to 4:42 PM MST
Where
Elbert County, 0.87 mi SE of Agate
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.460, -103.940

The mesonet station UP693 agate recorded the wind gust.

Thunderstorm Wind, Elbert

When
August 22, 4:53 PM MST to 4:55 PM MST
Where
Elbert County, 4.65 mi SE of Cedar Pt
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.310, -103.830

The mesonet station CO066 Cedar Point measured the wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199218, 1199220, 1199221.